11.0 TRANSFUSION REACTIONS/COMPLICATIONS
The following is a rapid reference guide to transfusion reactions and complications, with the appropriate steps to take to investigate and treat.
ACUTE HAEMOLYTIC TRANSFUSION REACTION
Acute intravascular haemolytic transfusion reactions are the most serious and potentially life-threatening complication of transfusion. These are due to transfusion of incompatible blood product with subsequent break-down of the red cells by antibody. ABO incompatibility is by far the most severe. The most common reason for this type of reaction is clerical error in identifying the patient (either at the time the crossmatch sample is taken or in hanging the unit of blood). For this reason extremely strict guidelines are enforced for the samples and identification of the patient.
ABO incompatibility causes massive immediate intravascular haemolysis with urticaria, lumbar pain, flushing, headache, chest pain, dyspnoea, vomiting, rigors, fever, hypotension and shock. The haemolysis causes jaundice, haemoglobinuria and DIC, followed by renal failure and often death. The reaction occurs early into the transfusion, and only requires a small volume to have been transfused.
Frequency: 1 in 12,000 to 1 in 77,000 units.
· Stop transfusion immediately if any of the above symptoms occur.
· Call medical staff immediately
· Resuscitative measures may be required to maintain BP and renal perfusion
· IV fluid (saline, plasma, colloid)
· Hydrocortisone 100mg iv and antihistamine (eg Phenergan 12.5 - 25mg)
· If shock: IV adrenaline
· Treat renal failure as with any other cause. Dialysis may be needed.
· Complete a Transfusion Reaction form and send to blood bank with:
· Return all the unit(s) of blood for regrouping and further testing
· Take samples from the patient:
· 10ml EDTA: for repeat blood group, crossmatch, Direct Coombs Test and plasma Hb
· 5ml Lithium heparin: haptoglobin, bilirubin, LDH
· 10ml citrate: coagulation profile & D-dimer
· First urine sample voided: for urinary Hb
FEBRILE TRANSFUSION REACTIONS
This is the most common reaction to occur during blood transfusion (up to 1% of transfusions). It has many causes. Co-incidental fever unrelated to blood transfusion may occur, due to sepsis, inflammation, etc. The most common transfusion related cause is white cell associated fever*, which is generally mild (<38.5°C) and settles with cessation of that unit of blood, or slowing the transfusion. Once the fever has settled (with paracetamol) transfusion of a new unit can occur. A transfusion reaction form and investigation should not routinely be carried out for simple fever that settles promptly.
Consider transfusing leucocyte depleted (filtered) blood in future.
* Usually due to alloimmunisation to HLA antigens or cytokine accumulation in storage.
OTHER TRANSFUSION REACTIONS / COMPLICATIONS